Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 12, NWS Pueblo, CO

November 24, 2024Huerfano County, Colorado

NWS Pueblo, CO issued this high wind warning at Nov 24, 2024, 1:52 PM MST for Huerfano County, Colorado. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2024, 1:52 PM MST (20:52 UTC)
Expired
Nov 24, 2024, 5:00 PM MST
In force
3 hr
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 1:55 PM MSTNON-TSTM WND GST 745 N Walsenburg, COAWOS station K4V1 4 N Walsenburg.
Nov 24, 1:57 PM MSTNON-TSTM WND GST 739 Nnw Walsenburg, COMesonet station CO030 025s05910rws1rhs - 0.4 Mi N Of B.
Nov 24, 1:59 PM MSTNON-TSTM WND GST 746 S Colorado City, COMesonet station CO029 025s066 Apache City.
Nov 24, 2:08 PM MSTNON-TSTM WND GST 759 Nnw Walsenburg, COMesonet station CO030 025s05910rws1rhs - 0.4 Mi N Of B.
Nov 24, 2:35 PM MSTNON-TSTM WND GST 765 N Walsenburg, COAWOS station K4V1 4 N Walsenburg.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3743 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS75 KPUB 242052
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
152 PM MST Sun Nov 24 2024

COZ087-250000-
/O.NEW.KPUB.HW.W.0012.241124T2052Z-241125T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Including Walsenburg
152 PM MST Sun Nov 24 2024

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Walsenburg Vicinity and the Upper Huerfano River Basin 
  Below 7500 Feet.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Damaging winds can blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Visit us at http://www.weather.gov/pub

MG
1 follow-up statement
789 
WWUS75 KPUB 242352
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
452 PM MST Sun Nov 24 2024

COZ087-250100-
/O.EXP.KPUB.HW.W.0012.000000T0000Z-241125T0000Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Including Walsenburg
452 PM MST Sun Nov 24 2024

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds will continue to slowly diminish across the area this evening. 

$$

Visit us at http://www.weather.gov/pub

EP

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Nov 24, 10:24 AM MST, 3 hours 28 minutes earlier. Its key messages:

  • Winds increase today. The strongest winds will be over the southeast mountains and adjacent plains into the afternoon.
  • Light snow returns to the Continental Divide today and tonight.
  • Snow will continue over the higher terrain, mainly the Continental Divide, on Monday.
  • Some showers will be possible for portions of the plains on Monday and late Tuesday, then with increasing chances going into Wednesday.
  • More significant snow will begin over the mountains by late Tuesday through Wednesday.
  • Cooling trend throughout week; cold day for "Turkey Day"...although drying out with below average temperatures in place through Saturday.
Area forecast discussion, Nov 24, 10:24 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1024 AM MST Sun Nov 24 2024

.KEY MESSAGES...

- Winds increase today. The strongest winds will be over the
  southeast mountains and adjacent plains into the afternoon.

- Light snow returns to the Continental Divide today and
  tonight.

- Snow will continue over the higher terrain, mainly the
  Continental Divide, on Monday.

- Some showers will be possible for portions of the plains on
  Monday and late Tuesday, then with increasing chances going
  into Wednesday.

- More significant snow will begin over the mountains by late
  Tuesday through Wednesday.

- Cooling trend throughout week; cold day for "Turkey
  Day"...although drying out with below average temperatures in
  place through Saturday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 302 AM MST Sun Nov 24 2024

Currently...Brisk west to southwest flow aloft was in place across
the region, with a band of mid and high level cloudiness associated
with an upper shortwave pushing into the western half of CO. Gusts
of 30-40 mph were being reported at high elevation sites, and up to
20 mph at some of the lower elevations. Temps as of 2 AM are all
over the board due to the winds, with teens and 20s for the San Luis
Valley, and 30s up to around 50F for most other locations. Where
winds are blowing, the lower levels are staying mixed and much more
mild.

Today...Strong west to southwest flow aloft will continue across the
Four Corners region through the short term, and will help produce
one more warm day for much of the forecast area. However, what at
first looks like a longwave trough covering much of the western US
is actually comprised of two separate low pressure systems - one off
the Pacific NW coast, and another tracking eastward across Canada
just north of MT. A shortwave rotating around the Canadian low will
provide the dynamics to tap into available moisture and bring snow
back to the Continental Divide starting this morning. 2 to 4 inches
of new snow will be possible across the central mts today, with just
a dusting across the southwest mts. Plan on highs in the 40s for the
San Luis Valley, mid 40s to mid 50s for the Upper Arkansas River
Valley, and mid 50s to upper 60s for the plains.

Tonight...The Canadian low will continue pushing east slowly, and
snowfall will continue for the Continental Divide through the
evening. New snow amounts tonight will range from 1 to 3 inches for
the central mts, and around an inch for the southwest mts. This
northern low will also force a cold front south into eastern CO, and
current timing has this front crossing the Palmer Divide tonight
between 7 and 9 PM. Look for winds to shift to a north to northeast
direction and get gusty at times as colder air surges southward.
There is also an isolated chance for some very light snow across
Teller County and northern El Paso County tonight after frontal
passage, but snow amounts currently look to be less than an inch.
Look for overnight low temps in the teens to lower 20s for the high
valleys, and 20s to around 30F for the plains. Moore

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 302 AM MST Sun Nov 24 2024

Monday...

As the flattened longwave trough continues to move over the area
with westerly flow continuing in the mid to upper levels, occasional
snow over the higher terrain will also persist throughout most of
the day on Monday, especially over the ContDvd, although it will
begin to taper off by later in the evening with a break in the
precipitation Monday night through earl Tuesday morning. Some of
these showers could spill over into the adjacent valleys and plains.
Temperatures will be notably cooler due to the passage of an
associated frontal boundary during the late evening on Sunday from
the first major shortwave trough propagating over the region. Along
this boundary, there will be some very light showers over the Pikes
Peak Region, and Palmer Divide, which may be too night to make it to
the surface and should not be an issue. Winds could also become a
little gusty out of the northeast over the plains behind the front
during the early morning hours but will diminish throughout the day.
Highs are expected to only get up into the 40s for the plains and
lower valleys, and generally in the 20s and 30s for high country.

Tuesday through Wednesday...

There will be somewhat of a break in the precipitation during the
earliest of hours on Tuesday with weak ridging moving overhead in
wake of the next major shortwave trough upstream. This trough will
be moving in over the region by later in the day and allowing for
snow to return to the mountains beginning by later in the morning
(mainly ContDvd), which will increase in intensity going into the
overnight hours and on into Wednesday. There will be a deepening of
the trough on Wednesday and will take on a sharply positive tilt,
which will allow for a reinforcement of colder air behind the
associated low pressure system and also increase the probability of
precipitation over the plains. With downsloping winds increasing out
of the southwest, the lower elevations will warm up quite nicely on
Tuesday, and there could be a few locations getting up into the low
60s for the southeastern plains.

The most challenging aspect of this system will be the snow level,
which looks to hover right around 6,000 to 8,000 feet for a majority
of the day and could allow for just a rain/snow mix for much of the
plains (including the Springs). There could still be some better
snow accumulations for the Palmer Divide, and snow levels will
continue to drop and change precip over to snow for the rest of the
plains by later in the evening. Even after such time, snowfall
amounts do not appear to be of much significance, maybe just a
couple of inches in the Springs, and lesser amounts for Pueblo.
Where the models could under-perform would be the Wet Mountains,
which may end up receiving more than what is currently in the
projected snowfall amounts for that area, based off of good lower
level northeasterly upslope flow. There is still time to fine tune
the details of this system as deterministic model guidance is
continuing to resolve this feature better, and as we get closer to
this period in the forecast. As it stands, it appears that the
highest snowfall amounts of up to 3 feet possible throughout the
entire event (Monday through Thursday morning) will still be within
the Sawatch Range and eastern San Juan Mountains.

Thursday through Saturday...

Deterministic models have tightened up in agreement with the
progression of the major shortwave, which will be exiting fairly
quickly and only leaving some lingering snow showers over portions
of the higher terrain with clearing skies elsewhere. There will be a
brisk and chilly northerly wind for your Thanksgiving day, and highs
will likely not make it out of the 30s for the plains. As the
longwave trough continues to advance eastward and deepens over the
eastern CONUS, mid to upper level northwesterly flow will persist
over the region and keep temperatures below average through
Saturday. Mostly clear skies and dry conditions also look to remain
in place throughout this period in the forecast.   -Stewey

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1024 AM MST Sun Nov 24 2024

KALS: VFR expected through 24 hours. West winds will gust 25-30
knots through this evening, with cloud cover increasing throughout
the period. Cloud ceilings may approach high-end MVFR at times.

KCOS and KPUB: Gusty west winds will turn north between 00-02Z as a
cold front makes its way over the plains. Gusts throughout the day
will be 25-30 knots, both before and along the cold front. Once the
front passes by, low clouds will increase, dropping cigs into MVFR
through the end of the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOORE
LONG TERM...STEWARD
AVIATION...GARBEROGLIO
Hazardous weather outlook, Nov 24, 4:21 AM MST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
421 AM MST Sun Nov 24 2024

COZ058>089-093>099-251130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
421 AM MST Sun Nov 24 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light snow returns to the Continental Divide today and tonight, with
the focus area across the central mountains. 4 to 6 inches of new
snow will be possible across the central mountains through tonight,
while the peaks of the southwest mountains may see a total of 1 to 2
inches of new snow.

A cold front will push south across the eastern plains tonight, and
as clouds lower with frontal passage there is a low chance of some
light snow showers across Teller County and northern El Paso County
between 7 PM and midnight. Any snow accumulations are expected to be
very light, generally less than an inch and mainly on grassy
surfaces.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday, during the early morning hours, there could be a few
snow showers over the Sawatch Range, Pikes Peak Region, and Palmer
Divide. There will be a temporary break in precipitation for the
most part by later on Monday and through early Tuesday morning,
then snow will be moving back in and increasing in intensity over
the Continental Divide by Tuesday night through Wednesday.

Probability of precipitation for the plains will be increasing on
Wednesday by later in the evening as precipitation begins to
change over to all snow on the plains along portions of the I-35
corridor. There could also be some slushy accumulations for the
Palmer Divide area earlier in the day as snow levels drop to
around 6000 to 7000 ft. Snow will also continue over the
mountains through Thursday morning. Highest anticipated snowfall
amounts throughout the entire duration (Sunday through Thursday)
are expected to be over the central and southwestern mountains,
where there could be some locations receiving up to near 3 feet of
accumulated snow, or possibly more, within portions of the
Sawatch Range and eastern San Juan Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

27/STEWARD

In the hours before

Special weather statement, Nov 24, 1:19 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo Co
119 PM MST Sun Nov 24 2024

COZ087-250000-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
INCLUDING Walsenburg
119 PM MST Sun Nov 24 2024

Gusty winds coming through the mountains will result in
intermittent wind gusts upwards of 55-60 mph. Crosswinds could
result in hazardous travel over north-south oriented roads.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:10 PM MSTWinter Storm WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache12 hr

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.